MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GUIDE PIN 3.2MM X 343MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. GUIDE PIN 3.2MM X 343MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71631436
Medical Device Problem Code Unsealed Device Packaging (1444)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/14/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: b)(4).
 
Event or Problem Description
It was reported that, during an internal fixation surgery, the sterile package of a guide pin 3.2mm x 343mm was found unsealed.The procedure was resumed, without any delay, using a s+n back-up device.No injury was reported as a consequence of this issue.
 
Additional Manufacturer Narrative
The associated complaint device was returned and evaluated.The visual inspection revealed that the pouch was found to be unsealed, however it cannot be confirmed if this was a result of the manufacturing process.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the packaging sequence, the device is placed so that the sharp end of the product is against a silicone plug and the end flaps should be folded over and pressed firmly into place, which prevents the puncture of the package.A review made by the quality engineering team revealed that the anticipated occurrence level for this type of failure is low, reviewing the complaint history this is a first time occurrence.Therefore this fail is within our expected risk range and will not require an escalated action.However, in order to mitigate any future occurrence, engineering and production has been notified by about this complaint.At this time, we have no evidence to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include damage during shipping or mishandling.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The visual inspection revealed that the box and the silicon pug with the device inside were returned.The pouch was not returned, therefore, it cannot be confirmed that it was unsealed.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the packaging sequence, the device is placed so that the sharp end of the product is against a silicone plug and the end flaps should be folded over and pressed firmly into place, which prevents the puncture of the package.A review made by the quality engineering team revealed that the anticipated occurrence level for this type of failure is low, reviewing the complaint history this is a first time occurrence.Therefore this fail is within our expected risk range and will not require an escalated action.However, in order to mitigate any future occurrence, engineering and production has been notified by about this complaint.At this time, we have no evidence to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include damage during shipping or mishandling.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GUIDE PIN 3.2MM X 343MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16678550
Report Number1020279-2023-00761
Device Sequence Number20170350
Product Code HSB
UDI-Device Identifier00885556158371
UDI-Public00885556158371
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71631436
Device Catalogue Number71631436
Device Lot Number22CNX0043
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/14/2023
Supplement Date Received by Manufacturer06/08/2023
08/11/2023
Initial Report FDA Received Date04/04/2023
Supplement Report FDA Received Date06/19/2023
08/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/05/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown